North Carolina, 2012

Flash Flood and Damaging Winds in North Carolina, July 28, 2012

July 28, 2012 · NWS RAH · 22 events in 12 counties and zones

Numerous thunderstorms in bands and clusters developed over central North Carolina |late in the afternoon and evening as a large scale trough amplified slowly over the region. The severe storms went on to produce damaging thunderstorm wind gusts with one report of isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Numerous thunderstorms in bands and clusters developed over central North Carolina |late in the afternoon and evening as a large scale trough amplified slowly over the region. The severe storms went on to produce damaging thunderstorm wind gusts with one report of isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 5:08 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 5:08 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SAT JUL 28 2012

.SYNOPSIS...

AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTH AND LINGER OVER
CENTRAL NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS CREATING PERIODS
OF UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 608 PM SATURDAY...

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR SAMPSON AND WAYNE.
HOWEVER... WE WILL LIKELY CANCEL THIS SHORTLY. THE MAIN CONVECTIVE
CLUSTERS ARE CONSOLIDATING INTO A LINE EAST OF SAMPSON/WAYNE...
MOVING SLOWLY EAST. UNLESS THE MASSIVE STORM OVER ONSLOW BACKBUILDS
INTO SAMPSON... IT APPEARS THIS ACTIVITY WILL AFFECT AREAS TO OUR
EAST.

ELSEWHERE... WIDELY SCATTERED STORMS WERE DEVELOPING AND MOVING
QUICKLY EAST ACROSS THE FOOTHILLS AND WESTERN PIEDMONT. THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE COULD ATTAIN SEVERE
CHARACTERISTICS EARLY THIS EVENING. HOWEVER... WE HAVE CUT POP BACK
FROM 40 TO 30 MOST AREAS AS THE BOUNDARY LAYER IS NOT AS MOIST AS IN
PREVIOUS DAYS ASIDE FROM THE COASTAL PLAIN AND COASTAL AREA.

UPDATED OUT SHORTLY. -BADGETT

ON SUNDAY THE BASE OF THE UPPER LEVEL TROUGH WILL PARK SOMEWHERE
IN THE VICINITY OF CENTRAL NORTH CAROLINA. DEPENDING ON POSITIONING
COULD DETERMINE HOW FAR TO THE NORTH AND WEST CONVECTION WILL
PROPAGATE SUNDAY AFTERNOON. REGARDLESS...THE THREAT FOR
CONVECTION...PROBABLY EAST OF HIGHWAY 1...IS CERTAINLY THERE AS
HIGHER DEWPOINTS AND MOIST SOUTHWESTERLY FLOW WILL AID THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 18Z. AS OPPOSED TO
SATURDAY...DYNAMIC TROPOPAUSE MAPS SHOW A LACK OF UPSTREAM IMPULSES
TO AID THE DEVELOPMENT AND SUSTAINABILITY OF CONVECTION. THE SEA
BREEZE BOUNDARY WILL LIKELY BE A BIGGER PLAYER SUNDAY AFTERNOON IN
NOT ONLY INITIALIZING CONVECTION BUT HELPING IT TO SPREAD NORTH AND
WEST ACROSS THE EASTERN HALF OF THE CWA. LOW LEVEL LAPSE RATES WILL
BE VERY GOOD BUT THE MID-LEVEL LAPSE RATES WILL BE MORE MARGINAL.
SHEAR WILL BE REDUCED...THEREFORE FACTORS COMING TOGETHER TO SUPPORT
A MORE PULSE LIKE ENVIRONMENT AS OPPOSED TO THE BIT MORE LINEAR
STRUCTURES WE HAVE BEEN SEEING OVER THE PAST WEEK. HIGH TEMPERATURES
WILL TOP OUT IN THE LOW TO MID 90S WITH LOWS IN THE UPPER 60S TO LOW
70S. ANY FOG OR STRATUS THAT WOULD OCCUR SUNDAY NIGHT INTO MONDAY
SHOULD BE CONFINED TO EASTERN SITES...AHEAD OF THE TROUGH AXIS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 230 PM SATURDAY...

THE SYNOPTIC PATTERN IN THIS PERIOD WILL BE CHARACTERIZED BY
TROUGHING ALOFT OVER THE MID-ATLANTIC/CAROLINAS...ON THE EASTERN
PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL CONUS.
GIVEN TROUGHING ALOFT IN THE PRESENCE OF A SEASONABLY MOIST/UNSTABLE
AIRMASS...EXPECT ABOVE-NORMAL CHANCES FOR SHOWERS AND STORMS...
PRIMARILY DURING THE AFTERNOON/EVENING HOURS. SMALL AMPLITUDE
DISTURBANCES EMBEDDED WITHIN CYCLONIC FLOW ALOFT MON/TUE AND
INCREASINGLY NW FLOW ALOFT TUE NIGHT WILL ALLOW ISOLD/SCT CONVECTION
TO REMAIN POSSIBLE DURING THE OVERNIGHT HOURS...THOUGH THIS WILL
HIGHLY DEPEND ON THE EVOLUTION OF THE AFOREMENTIONED DISTURBANCES
AND THE EXTENT TO WHICH CONVECTIVE OVERTURNING OCCURS DURING THE
LATE AFTERNOON AND EVENING HOURS. WILL INDICATE 40-60% CHANCES FOR
SHOWERS/STORMS ON MONDAY WHEN MORE PRONOUNCED CYCLONIC FLOW ALOFT
WILL BE PRESENT...40-50% ON TUE...WITH CHANCES DECREASING TO 20%
AFTER MIDNIGHT. HIGHS ON BOTH MON/TUE SHOULD BE NEAR NORMAL IN THE
UPPER 80S/LOWER 90S) BASED ON 1000-850 MB THICKNESSES IN VICINITY OF
1415 METERS. LOWS ALSO SHOULD BE NEAR NORMAL...69-72F. THE PRIMARY
UNCERTAINTY WITH TEMPERATURES WILL BE THE TIMING/LOCATION OF
CONVECTION...AND CLOUD COVER ASSOCIATED WITH CONVECTION OR THE
REMNANTS THEREOF. A THREAT FOR ISOLD SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS WILL REMAIN PRESENT DURING THE MID/LATE
AFTERNOON AND EVENING HOURS ON BOTH MONDAY AND TUESDAY. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 230 PM SATURDAY...

THE SYNOPTIC PATTERN OVER THE CAROLINAS AND MID-ATLANTIC WED-SAT
WILL BE CHARACTERIZED INITIALLY (WED/THU) BY NW FLOW ALOFT...
TRANSITIONING (FRI/SAT) TO BROAD CYCLONIC FLOW ALOFT ON THE EASTERN
PERIPHERY OF A WEAKENING UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
PRECIPITATION CHANCES...I.E. THE TIMING/LOCATION/COVERAGE OF
CONVECTION...WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF SMALL
AMPLITUDE DISTURBANCES PROGRESSING SOUTHEAST FROM THE UPPER
MIDWEST/CENTRAL MS RIVER VALLEY INTO THE MID-ATLANTIC AND CAROLINAS.
DUE TO NW/CYCLONIC FLOW ALOFT IN THE PRESENCE OF A SEASONABLY
MOIST/UNSTABLE AIRMASS...WILL INDICATE CHANCES FOR SHOWERS/STORMS
SLIGHTLY ABOVE CLIMATOLOGY IN THE 30-40% RANGE...WITH A SLIGHT
CHANCE (20%) PERSISTING DURING THE OVERNIGHT HOURS. TEMPERATURES
WILL PRIMARILY DEPEND ON THE EVOLUTION OF CONVECTION AND ASSOCIATED
CLOUD COVER...WITH 1000-850 MB THICKNESSES SUGGESTING HIGHS AND LOWS
NEAR NORMAL...IN THE UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER
70S EACH DAY. -VINCENT

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

24 HOUR TAF PERIOD:THIS AFTERNOON A LEE TROUGH SET UP JUST EAST OF
THE MOUNTAINS WILL HELP THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EAST OF THE MOUNTAINS WHICH WILL PROGRESS EASTWARD ACROSS THE AREA.
WILL COVER CONVECTION WITH TEMPO GROUPS IN THE TRIAD FROM 20 TO
23Z...KRDU AND KRWI FROM 22Z TO 02Z SUNDAY AND KFAY FROM 23Z TO 03Z
SUNDAY. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS WITH DAMAGING
WINDS BEING THE MOST LIKELY CULPRIT. OTHERWISE VFR CONDITIONS ARE
EXPECTED WITH MAINLY LIGHT SOUTHWESTERLY WINDS AND NO SIGNIFICANT
CEILINGS. OVERNIGHT...ESPECIALLY IN THE EAST EXPECT SOME FOG OR LOW
STRATUS BETWEEN 9 AND 12Z. NOT EXPECTING A BIG FOG EVENT AS
VISIBILITIES SHOULD ONLY DROP NEAR 5 SM AT MOST LOCATIONS WITH KRWI
POSSIBLY A LITTLE BIT LOWER. FOG OR LOW STRATUS COULD BE AIDED IN
THESE LOCATIONS IF PRIOR CONVECTION MATERIALIZES WILL LEAVE MENTION
OUT OF THE TAFS FOR THE TRIAD AT THIS TIME. AS AN UPPER LEVEL TROUGH
PARKS OVER THE AREA ON SUNDAY EXPECT WINDS IN THE TRIAD TO SHIFT TO
A NORTHERLY OR EVEN NORTHEASTERLY DIRECTION ON SUNDAY. OTHER SITES
SHOULD REMAIN SOUTHWESTERLY AT 5-10 KNOTS WITH NO SIGNIFICANT
GUSTS.

LONG TERM: DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE MAIN THREAT
FOR THE UPCOMING WEEK WITH MONDAY AND TUESDAY POSSIBLY BEING MORE
ROBUST...ESPECIALLY AT EASTERN SITES. CONFIDENCE IN TIMING AND
LOCATION OF CONVECTION IS LOW IN THE LONG TERM AND THERE MAY BE SOME
PERIOD OF ADVERSE AVIATION CONDITIONS...BUT FOR THE MOST PART VFR
CONDITIONS ARE EXPECTED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ELLIS
NEAR TERM...BADGETT/ELLIS
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...ELLIS
Hazardous weather outlook, Jul 28, 2:32 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT SAT JUL 28 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
332 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS...WITH A PRIMARY
THREAT OF WIND GUSTS UP TO 60 MPH...WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME LOCALLY STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON...MOSTLY EAST OF HIGHWAY 1 WITH A PRIMARY THREAT OF
STRAIGHT LINE WINDS.

In the hours before

Local storm report, Jul 28, 4:54 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PFAFFTOWN               36.15N  80.30W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            250 YEAR OLD TREE FELL ACROSS YARD AND ONTO A HOUSE.

&&

CORRECTED EVENT DATE

EVENT NUMBER RAH1200761

PWB
Local storm report, Jul 28, 4:56 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 W WINSTON-SALEM       36.10N  80.30W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            DUKE POWER REPORTED 5000 POWER OUTAGES DUE TO FALLEN
            LIMBS AND TREES ACROSS POWER LINES.

&&

EVENT NUMBER RAH1200762

PWB
Local storm report, Jul 28, 4:57 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     4 N RAMSEUR             35.80N  79.64W
07/27/2012                   RANDOLPH           NC   EMERGENCY MNGR

            TREE BLOWN DOWN ON A HOUSE... TIME ESTIMATED BY RADAR

0300 PM     HAIL             3 W ROSEMARY            36.45N  77.75W
07/27/2012  E0.88 INCH       HALIFAX            NC   PUBLIC

            TIME ESTIMATED.

0315 PM     HAIL             ROSEMARY                36.45N  77.70W
07/27/2012  E1.00 INCH       HALIFAX            NC   PUBLIC

            MOSTLY NICKEL BUT TO AS LARGE AS QUARTER SIZE. TIME
            ESTIMATED.

0321 PM     HAIL             1 ESE ROANOKE RAPIDS    36.45N  77.64W
07/27/2012  E0.75 INCH       HALIFAX            NC   TRAINED SPOTTER

            DIME SIZE HAIL

0405 PM     TSTM WND DMG     1 W PFAFFTOWN           36.15N  80.31W
07/27/2012                   FORSYTH            NC   TRAINED SPOTTER

            TREES AND POWER LINES DOWN... TIME ESTIMATED BY RADAR

0420 PM     TSTM WND DMG     1 W PFAFFTOWN           36.15N  80.31W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            TREES DOWN VALLEY ROAD AT TANGLE LANE. ROAD CLOSED.

0425 PM     TSTM WND DMG     1 SSW PFAFFTOWN         36.14N  80.31W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            NUMEROUS TREES DOWN. NUMEROUS POWER LINES DOWN.
            REYNOLDA ROAD.

0430 PM     TSTM WND DMG     PFAFFTOWN               36.15N  80.30W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            250 YEAR OLD TREE FELL ACROSS YARD AND ONTO A HOUSE.

0500 PM     TSTM WND DMG     2 W WINSTON-SALEM       36.10N  80.30W
07/27/2012                   FORSYTH            NC   BROADCAST MEDIA

            DUKE POWER REPORTED 5000 POWER OUTAGES DUE TO FALLEN
            LIMBS AND TREES ACROSS POWER LINES.

0510 PM     TSTM WND DMG     2 S ROXBORO             36.37N  78.98W
07/27/2012                   PERSON             NC   911 CALL CENTER

            TREE DOWN AT PIEDMONT ELECTRIC

0520 PM     TSTM WND DMG     2 N SURL                36.35N  78.89W
07/27/2012                   PERSON             NC   CO-OP OBSERVER

            LARGE TREE LIMBS BLOWN DOWN. TIME ESTIMATED.

0535 PM     TSTM WND DMG     1 NNW ELON COLLEGE      36.11N  79.52W
07/27/2012                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN

0537 PM     TSTM WND DMG     1 WSW GLEN RAVEN        36.12N  79.48W
07/27/2012                   ALAMANCE           NC   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN... TRANSFORMER
            DAMAGED

0550 PM     TSTM WND DMG     3 NW HAW RIVER          36.12N  79.40W
07/27/2012                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN

0602 PM     TSTM WND DMG     MEBANE                  36.09N  79.28W
07/27/2012                   ALAMANCE           NC   TRAINED SPOTTER

            TREE DOWN

0602 PM     TSTM WND DMG     1 NE MEBANE             36.10N  79.26W
07/27/2012                   ALAMANCE           NC   BROADCAST MEDIA

            TREES AND POWERLINES DOWN

0624 PM     TSTM WND DMG     5 NNE SCHLEY            36.22N  79.03W
07/27/2012                   ORANGE             NC   FIRE DEPT/RESCUE

            TREES DOWN NEAR BREEZE AND GUESS ROAD

0650 PM     TSTM WND DMG     N SILER CITY            35.72N  79.46W
07/27/2012                   CHATHAM            NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN SILER CITY

0700 PM     TSTM WND DMG     LOUISBURG               36.10N  78.30W
07/27/2012                   FRANKLIN           NC   911 CALL CENTER

            COUNTY 911 CALL CENTER REPORTS SEVERAL TREES DOWN IN
            THE LOUISBURG AREA.

0724 PM     TSTM WND DMG     5 N OAKBORO             35.29N  80.34W
07/27/2012                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON AUSTIN ROAD

0730 PM     TSTM WND DMG     1 SW BADIN              35.39N  80.13W
07/27/2012                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON HOME...HWY 740 AND THOMPSON RD

0740 PM     HAIL             4 NNW NEW HOPE          35.86N  78.58W
07/27/2012  E1.00 INCH       WAKE               NC   PUBLIC

            QUARTER SIZE HAIL

0745 PM     TSTM WND DMG     4 W SILER CITY          35.72N  79.54W
07/27/2012                   CHATHAM            NC   911 CALL CENTER

            CHATHAM 911 CALL CENTER REPORTS SEVERAL TREES DOWN JUST
            WEST OF SILER CITY NEAR THE RANDOLPH COUNTY LINE.

&&

EVENT NUMBER RAH1200740 RAH1200757 RAH1200758 RAH1200741 RAH1200742
RAH1200759 RAH1200760 RAH1200761 RAH1200762 RAH1200746 RAH1200756
RAH1200743 RAH1200745 RAH1200744 RAH1200747 RAH1200751 RAH1200748
RAH1200749 RAH1200752 RAH1200754 RAH1200754 RAH1200755 RAH1200750

PWB
Special weather statement, Jul 28, 5:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT SAT JUL 28 2012

NCZ022-038-039-282330-
DAVIDSON-GUILFORD-RANDOLPH-
627 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS TRACKING EAST ACROSS NORTHERN DAVIDSON INTO
SOUTHERN GUILFORD AND NORTHERN RANDOLPH COUNTIES...

AT 624 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHWEST DAVIDSON... AND NORTHEAST DAVIDSON COUNTY. THESE STORMS
WERE LOCATED NEAR ARCADIA AND 5 MILES NORTHWEST OF THOMASVILLE...
MOVING EAST AT 35 MPH.

THESE STORMS WILL AFFECT THE ARCADIA... WELCOME... THOMASVILLE...
HIGH POINT AND ARCHDALE AREAS THROUGH 715 PM.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 MPH.
FREQUENT LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3599 7982 3578 7986 3582 8016 3600 8015
TIME...MOT...LOC 2224Z 274DEG 30KT 3591 8003

BADGETT
Special weather statement, Jul 28, 6:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT SAT JUL 28 2012

NCZ039-040-290000-
CHATHAM-RANDOLPH-
700 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL RANDOLPH COUNTY...

AT 700 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ULAH...OR ABOUT 5 MILES SOUTHWEST OF ASHEBORO...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...
COLERIDGE...HARPERS CROSSROADS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3576 7999 3573 7928 3553 7932 3551 7971
      3551 8002
TIME...MOT...LOC 2300Z 285DEG 19KT 3564 7980

BADGETT
Special weather statement, Jul 28, 6:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUL 28 2012

NCZ021-022-038-039-290000-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
710 PM EDT SAT JUL 28 2012

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
DAVIDSON... FORSYTH... AND GUILFORD COUNTIES THROUGH 800 PM...

STRONG THUNDERSTORMS WERE LOCATED 5 MILES WEST OF LINWOOD IN WESTERN
DAVIDSON COUNTY... 3 MILES NORTH OF LEXINGTON IN NORTHEAST DAVIDSON
COUNTY... AND FROM NEAR PFAFFTOWN TO STANLEYVILLE IN NORTHWEST
FORSYTH COUNTY AT 705 PM.

THESE STORMS WERE MOVING EAST AT 30 MPH
AND WILL AFFECT THE NORTHERN PART OF HIGH ROCK LAKE... LEXINGTON...
LINWOOD... THOMASVILLE... PFAFFTOWN... AND RURAL HALL THROUGH 800
PM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3612 8050 3614 8044 3626 8046 3625 7966
      3625 7965 3592 8004 3551 8006 3550 8018
      3558 8021 3568 8034 3571 8033 3573 8045
      3579 8048 3584 8049 3585 8039 3589 8042
      3589 8037 3602 8042 3606 8047 3605 8051
TIME...MOT...LOC 2305Z 287DEG 26KT 3580 8016

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 122 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 28, 6:20 PM EST to 6:21 PM EST
Where
Randolph County, 0.89 mi SW of Asheboro to 0.69 mi S of Asheboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.690, -79.840

One tree and power-lines were blown down.

Thunderstorm Wind, Granville

When
July 28, 6:29 PM EST
Where
Granville County, 3.63 mi NNW of Cornwall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.530, -78.690

Several trees were blown down along Grassy Creek Virgilina Road.

Thunderstorm Wind, Randolph

When
July 28, 6:43 PM EST
Where
Randolph County, 0.56 mi W of Franklinville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.750, -79.710

Tree and power-lines were blown down.

Thunderstorm Wind, Orange

When
July 28, 6:50 PM EST
Where
Orange County, 3.84 mi SSE of Efland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -79.140

One tree was blown down.

Thunderstorm Wind, Anson

When
July 28, 6:57 PM EST
Where
Anson County, 4.47 mi ESE of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.090, -80.050

One tree was blown down.

Thunderstorm Wind, Durham

When
July 28, 7:02 PM EST
Where
Durham County, 3.13 mi WSW of Orange Factory to 2.63 mi WSW of Orange Factory
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.108, -78.929

A couple of trees were blown down, with one down tree blocking Milton Road between Madden Avenue and Wendy Way.

Thunderstorm Wind, Orange

When
July 28, 7:07 PM EST to 7:12 PM EST
Where
Orange County, 1.78 mi NE of Blackwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -79.050

Two trees were blown down in the area.

Thunderstorm Wind, Moore

When
July 28, 7:21 PM EST to 7:29 PM EST
Where
Moore County, 3.85 mi NNE of Eagle Spgs to 0.89 mi SW of Parkwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.350, -79.640

Three trees were blown along the swath.

Thunderstorm Wind, Warren

When
July 28, 7:29 PM EST to 7:36 PM EST
Where
Warren County, 1.11 mi E of Warrenton to 1.11 mi E of Afton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.400, -78.150

Two trees were blown down.

Thunderstorm Wind, Anson

When
July 28, 7:39 PM EST
Where
Anson County, 2.07 mi N of Gravelton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.980, -79.930

One tree was blown onto power lines.

Thunderstorm Wind, Wake

When
July 28, 7:51 PM EST
Where
Wake County, 2.36 mi NNE of Leesville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.930, -78.710

Tree blown down onto a house. No other information available.

Thunderstorm Wind, Moore

When
July 28, 7:52 PM EST
Where
Moore County, 0.89 mi SW of Hill Crest
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.310, -79.430

One tree was blown down.

Thunderstorm Wind, Chatham

When
July 28, 7:52 PM EST
Where
Chatham County, 1.82 mi ESE of Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.790, -78.990

Several trees blown down on Marthas Chapel Road.

Thunderstorm Wind, Warren

When
July 28, 7:52 PM EST
Where
Warren County, 2.07 mi S of Grove Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.300, -78.020

Several trees were blown down.

Thunderstorm Wind, Wake

When
July 28, 8:04 PM EST
Where
Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.880, -78.790

A 66 mph wind gust was measure at the Raleigh-Durham International Airport.

Thunderstorm Wind, Montgomery

When
July 28, 8:05 PM EST to 8:11 PM EST
Where
Montgomery County, 1.22 mi SSW of Okeewemee to 0.89 mi SE of Okeewemee
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.385, -79.881

Local golf course reported approximately 60 hardwood trees were snapped on property. |Several other trees were also blown down in the area.

Thunderstorm Wind, Wake

When
July 28, 8:08 PM EST
Where
Wake County, 1.12 mi E of Camp Polk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.820, -78.680

One tree was blown down.

Thunderstorm Wind, Moore

When
July 28, 8:15 PM EST to 8:20 PM EST
Where
Moore County, 1.38 mi N of West End to 2.9 mi ESE of Cameron
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.270, -79.570

Three trees were blown down along the swath.

Thunderstorm Wind, Wake

When
July 28, 8:20 PM EST to 8:30 PM EST
Where
Wake County, 0.56 mi W of Fawlers Xrds to 0.89 mi NE of Pet Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.880, -78.610

Two trees were blown along the swath, including one down tree near Buffaloe Road.

Thunderstorm Wind, Franklin

When
July 28, 8:30 PM EST to 8:40 PM EST
Where
Franklin County, 1.87 mi ESE of Mitchners Xrds to 1.74 mi NE of Mapleville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.113, -78.348

Numerous trees were blown down throughout the county, especially west of Louisburg.

Flash Flood, Chatham

When
July 28, 8:52 PM EST to 11:00 PM EST
Where
Chatham County, 4.18 mi N of Farrington to 5.02 mi NNE of Farrington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.860, -79.010

Old Fearrington Road was closded due to flash flooding with area creek out of its banks.

Thunderstorm Wind, Johnston

When
July 28, 9:30 PM EST to 9:36 PM EST
Where
Johnston County, 0.89 mi NE of Clayton to 1.78 mi NW of Archer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.660, -78.460

Several trees were blown along the swath.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398120, 398121, 398122, 398124, 398125, 398126, 398128, 398130, 398131, 398132, 398133, 398134, 398135, 398136, 398138, 398140, 398139, 398143, 398145, 398149, 398151, 398152.